Hyperkalaemia is a risk with low sodium salt in vulnerable patientsBMJ 2011; 343 doi: http://dx.doi.org/10.1136/bmj.d4514 (Published 19 July 2011) Cite this as: BMJ 2011;343:d4514
- Alexandra Dent, foundation year 1 doctor1,
- David Walmsley, consultant diabetologist and endocrinologist1,
- Shankar Dhandapani, specialist registrar in diabetes and endocrinology1
We recently admitted a man in his 80s with poor glycaemic control and osmotic symptoms. His medical history included chronic kidney disease, macrocytic anaemia, hypothyroidism, hypertension, osteoarthritis, and splenectomy. Glycaemic control was managed by twice daily insulin. On admission, creatinine concentration was 147 µmol/L, urea 8.5 mmol/L, and potassium 5.1 mmol/L while taking lisinopril. He was taking no other drugs that would have affected renal function. During admission his potassium concentration increased to 6.9 mmol/L. No medical supplements had been given. Lisinopril was stopped but his potassium concentration remained high and did not respond to standard medical treatment. Urea and creatinine concentrations remained stable. He was noticed to add three to four sachets of Solo to his meals.
Solo is a reduced sodium salt, marketed as a healthy alternative to sea salt and sanctioned by medical professionals to contain “near perfect” proportions of sodium, potassium, and magnesium. The product site quotes a randomised double blind placebo controlled trial of 100 participants with untreated mild to moderate hypertension.1 2 It showed 7.6 mm Hg and 3.3 mm Hg drops in systolic and diastolic blood pressures in the group receiving a mineral salt rather than common table salt over 24 weeks.
After withdrawing Solo, the patient’s serum potassium fell to 5.3 mmol/L. Although Solo can reduce blood pressure, it is a potential risk factor for developing hyperkalaemia in vulnerable patients, including those taking aldosterone antagonists, potassium sparing diuretics, and angiotensin-II receptor antagonists, in addition to those at risk of hyporeninaemic hypoaldosteronism.3
Outpatients with diabetes have also been found to have high potassium values, which have fallen after advice cautioning ingestion of this supplement. Clinicians need to be aware of this risk when advising patients with low salt diets.
Cite this as: BMJ 2011;343:d4514
Competing interests: None declared.
Patient consent obtained.